Colorado, 2024

Debris Flows in Colorado, August 11, 2024

August 11, 2024 · NWS GJT · 4 events in 3 counties and zones

Deep monsoonal moisture remained in place with convection ongoing during the morning hours. This led to a later start to convection on the afternoon of August 11th but precipitable water values climbed to over an inch as deep monsoonal moisture continued to increase from the south, combined with a shortwave trough and sufficient lift from an upper level jet helped provide support for stronger…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Deep monsoonal moisture remained in place with convection ongoing during the morning hours. This led to a later start to convection on the afternoon of August 11th but precipitable water values climbed to over an inch as deep monsoonal moisture continued to increase from the south, combined with a shortwave trough and sufficient lift from an upper level jet helped provide support for stronger storms towards the late afternoon and evening that led to 1 to 2 inch per hour rainfall rates on top of already saturated soils leading to significant debris flows and flash flooding, especially across southwest Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 11, 4:51 AM MST, 2 hours 9 minutes earlier. Its key messages:

  • Showers and thunderstorms continue each afternoon and evening until further notice with gusty outflow winds, small hail, and frequent lightning possible.
  • Heavy rain rates with storms will bring an enhanced threat of flash flooding and debris flows today through early next week. Saturated soils and steep terrain will be most susceptible to flooding.
  • Temperatures will remain near to several degrees below normal thanks to the abundance of clouds and showers.
Area forecast discussion, Aug 11, 4:51 AM MST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
551 AM MDT Sun Aug 11 2024

.KEY MESSAGES...

- Showers and thunderstorms continue each afternoon and evening
  until further notice with gusty outflow winds, small hail, and
  frequent lightning possible.

- Heavy rain rates with storms will bring an enhanced threat of
  flash flooding and debris flows today through early next week.
  Saturated soils and steep terrain will be most susceptible to
  flooding.

- Temperatures will remain near to several degrees below normal
  thanks to the abundance of clouds and showers.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 319 AM MDT Sun Aug 11 2024

Nocturnal convection remains ongoing early this morning but
coverage has become more isolated in nature as additional storms
pop up over Utah and track eastward in the westerly flow. The
HRRR has been picking up on this activity very well and
indicates this latest batch of showers to shift southeast
towards southwest Colorado by sunrise. There appears to be
enough clearing and sun late this morning to act on the
prevalent moisture already in place to get convection firing
again by this afternoon. The high pressure remains to our south
with westerly flow allowing monsoonal moisture to continue to
pump into the region as PWATs climb to over an inch. The jet
will remain across our north due to the shortwave trough moving
across the northern Rockies this morning, but still provide
ample forcing and lift as we remain in the right entrance
region. The HRRR indicates convective initiation occurring after
18Z (12 pm MDT) across all high terrain with stronger activity
after 20Z (2 pm MDT) developing across east-central Utah and
tracking into west-central Colorado with the central and
southern areas along and south of I-70 becoming more favored
late in the afternoon into the evening. Dew points are currently
in the 50s to near 60 across the Four Corners and southeast
Utah, so models indicate dew points staying elevated. Mixing
ratios peak late this morning into the early afternoon at 7 to 8
g/kg but drop off across the north into the evening which may
result in a downturn in convection across the north as the focus
shifts along and south of I-70. CAPE looks to be in the 500 to
1000 J/kg range this afternoon with slightly higher values
across east-central Utah and west-central Colorado with the
associated convection, possibly attributed to a shortwave moving
through. With the deep moisture in place, moderate to heavy rain
remains a sure bet with storms today as it was the last few days
with flash flooding possible in the more vulnerable areas like
steep terrain, burn scars and areas of training storms.
Confidence in widespread flooding is low but localized flooding
still remains possible given the environment. 20 to 30 kts of
shear also remains in place so some storms could produce hail
and gusty winds to 50 mph potentially.

Some storms may linger overnight but the hi res CAMs seem to
indicate more of a downturn tonight. A low pressure trough moves
into the Pacific Northwest by Monday, pushing the high pressure
ridge southeast to the Texas panhandle and allowing the flow to
shift from westerly to southwest, opening the door for a more
favorable monsoonal moisture tap. Expect another day of
scattered to numerous storms with the high terrain more favored
early afternoon with drift into lower valleys late in the day.
Given the deep moisture in place, moderate to heavy rain and
localized flooding continues to remain a concern in addition to
gusty winds, small hail and frequent lightning. Temperatures
will remain cooler than normal given the increased clouds,
showers and moisture.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 319 AM MDT Sun Aug 11 2024

As the trough of low pressure over the PacNW pushes more inland
across the Intermountain West, this will allow for a more
southerly push of deeper monsoonal moisture and could result in
a more widespread flooding threat. A robust shortwave possibly
the remnants of a shearing low pressure off the Baja that looks
to moves through on Tuesday over the deep moisture plume,
resulting in potentially more widespread to numerous coverage of
showers and storms. The jet will be to our north over Wyoming
and south of the trough over central California and Nevada, so
we won't be under the stronger winds associated with the jet.
This could result in slower storm motion and potential for
training storms, further heightening the flooding concerns.

This pattern remains static through early Wednesday before the
energy rotating through the upstream PacNW trough allows the
westerlies to float southward. Model PWAT time series suggest a
drying trend as this occurs. Will it totally flush out the
monsoon moisture...unlikely...but hopefully enough to catch a
break from a flooding threat before another surge arrives by
next weekend as the southerly flow looks to return. The models
have been a little back and forth with the duration and extent
of the drying trend late in the week and the potential return of
moisture afterwards, so time will tell what pattern evolves.
Models tend to dry things out too quickly so at the very least,
anticipate a downturn in convective activity late this week with
isolated to scattered storms favoring the high terrain each
afternoon. Overall temperatures look to hover just below normal
under the moisture plume then push back to near normal for the
drier mid to late week period.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 551 AM MDT Sun Aug 11 2024

Isolated to scattered storms will continue through the morning
in some areas but VFR should prevail during this period. Storms
redevelop over the high terrain this afternoon with scattered to
numerous coverage late this afternoon into the evening. The best
potential remains along and south of I-70 mainly after 23Z for
most TAF sites to see wetting rainfall and ILS breakpoints being
reached with brief periods of heavy rain and gusty winds to 40
kts possible. Storm coverage becomes more isolated after
midnight.

&&

.HYDROLOGY...
Issued at 319 AM MDT Sun Aug 11 2024

Monsoonal moisture will keep showers and thunderstorms over the
region through at least mid week. Most of the higher
terrain across the region, especially the southern and central
mountains, will see potential rainfall rates in excess of 1-2"
per hour through this period. This will lead to increasing
threats for flash flooding and debris flows across the majority
of the area. Stay weather aware over the coming days, especially
if recreating outdoors and in locations prone to flash flooding
and debris flows, and stay tuned for forecast updates, as well
as any Watches, Warnings, and Advisories over the coming days.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...MDA
LONG TERM...MDA/15
AVIATION...MDA
HYDROLOGY...TGJT
Hazardous weather outlook, Aug 11, 2:24 AM MST, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
324 AM MDT Sun Aug 11 2024

COZ001>014-017>023-UTZ022>025-027>029-120930-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
324 AM MDT Sun Aug 11 2024

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Isolated storms will linger through early morning with redevelopment
of scattered to numerous showers and thunderstorms this afternoon and
evening. Storms will be capable of producing gusty outflow winds,
small hail, and brief bouts of heavy rainfall. Localized flash
flooding and debris flows are possible, mainly along and south of the
I-70 corridor today and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Chances for daily showers and storms continue into the coming week.
The potential for heavy rainfall is a threat through mid week with
localized flash flooding and debris flows possible across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

In the hours before

Special weather statement, Aug 11, 4:07 AM MST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
507 AM MDT Sun Aug 11 2024

COZ002-003-007-009-013-111130-
Roan and Tavaputs Plateaus CO-Flat Tops CO-
Grand and Battlement Mesas CO-Debeque to Silt Corridor CO-
Central Yampa River Basin CO-
507 AM MDT Sun Aug 11 2024

...STRONG THUNDERSTORMS WILL IMPACT EASTERN GARFIELD AND SOUTHEASTERN
RIO BLANCO COUNTIES THROUGH 530 AM MDT...

At 507 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southeast of Meeker to 15 miles north
of Rifle to 14 miles north of Parachute. Movement was east at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rifle, Silt, and Rio Blanco.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 85 and 98.
 Colorado 13 between mile markers 1 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4002 10722 3975 10733 3946 10775 3961 10817
      3976 10791 3995 10783
TIME...MOT...LOC 1107Z 269DEG 30KT 3989 10780 3976 10785 3966 10802

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MDA
Local storm report, Aug 11, 6:22 AM MST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
722 AM MDT Sun Aug 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     Rain             1 NW Eagle              39.66N 106.83W
08/11/2024  M1.05 Inch       Eagle              CO   Cocorahs

            Cocorahs station CO-EG-51 Eagle 0.7 NW.

0700 AM     Rain             2 NNE Lake City         38.05N 107.30W
08/10/2024  M1.02 Inch       Hinsdale           CO   Cocorahs

            Cocorahs station CO-HD-6 Lake City 1NNE.

0653 AM     Rain             3 WSW Oxford            37.15N 107.77W
08/11/2024  M0.76 Inch       La Plata           CO   ASOS

            ASOS station KDRO Durango La Plata Cnty
            Airport.

0630 AM     Rain             1 WNW El Jebel          39.40N 107.11W
08/11/2024  M0.73 Inch       Eagle              CO   Cocorahs

            Cocorahs station CO-EG-37 Carbondale 5.7E.

1000 PM     Rain             Ouray                   38.02N 107.67W
08/10/2024  M0.65 Inch       Ouray              CO   Cocorahs

            Cocorahs station CO-OR-23 Ouray 0.1 SE.

0630 AM     Rain             4 E Chromo              37.04N 106.76W
08/11/2024  M0.63 Inch       Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-47 Chromo 3.9 E.

0653 AM     Rain             Meeker                  40.05N 107.88W
08/11/2024  M0.58 Inch       Rio Blanco         CO   ASOS

            ASOS station KEEO Meeker Airport.

0630 AM     Rain             5 NNW Pagosa Springs    37.33N 107.05W
08/11/2024  M0.53 Inch       Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-60 Pagosa Springs 4.6
            NNW.

1000 AM     Rain             1 WNW El Jebel          39.40N 107.11W
08/10/2024  M0.52 Inch       Eagle              CO   Cocorahs

            Cocorahs station CO-EG-37 Carbondale 5.7E.

1000 AM     Rain             1 WNW El Jebel          39.40N 107.11W
08/10/2024  M0.52 Inch       Eagle              CO   Cocorahs

            Cocorahs station CO-EG-37 Carbondale 5.7E.

&&
Local storm report, Aug 11, 6:29 AM MST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
729 AM MDT Sun Aug 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Debris Flow      1 WSW Douglas Pass      39.59N 108.83W
08/10/2024                   Garfield           CO   Public

            Mud and small rocks across the road along
            Douglas Pass on Colorado Highway 139. Time
            estimated based on radar and report from
            social media.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 debris flow. Local standard time, as filed.

Debris Flow, Montrose

When
August 11, 7:00 AM MST to 9:00 AM MST
Where
Montrose County, 7.42 mi NW of Uravan to 7.3 mi NE of Paradox
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.434, -108.840

Heavy rains resulted in erosion of the Highway 141 bridge at mile marker 85.6 over Mesa Creek, roughly 8 miles northwest of Uravan. CDOT closed Highway 141 in both directions on August 12 at 1010 MST, nearly 24 to 36 hours after the inciting debris flow and scouring due to the compromised bridge.

Debris Flow, San Miguel

When
August 11, 8:30 PM MST to 9:30 PM MST
Where
San Miguel County, 4.99 mi W of Telluride to 5.55 mi W of Telluride
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.917, -107.760

Steady heavy rains during the evening of August 11th resulted in multiple mudslides and flooding overnight in east Telluride, Bridal Veil Falls Area and Tomboy Road. This resulted in closures of several nearby passes including from the East Spur at the Town of Telluride entrance east to Black Bear, Black Bear Pass itself, Tomboy Road and Imogene Pass. Time of event was based on radar estimate.

Debris Flow, Ouray

When
August 11, 9:00 PM MST to 10:00 PM MST
Where
Ouray County, 0.66 mi WSW of Ouray to 0.43 mi NNW of Ouray
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.017, -107.681

Heavy rain from thunderstorms in Ouray caused town flooding as well as the flooding of several creeks including Oak, Cascade and Skyrocket Creek. These creeks filled with debris, rock and silt, resulting in trail closures and large boulders/rock slides and mudslides on Highway 550 at mile marker 94, 94.5 and 94.6 specifically but generally between mile markers 94 and 95 approximately 2 miles north-northwest of Ouray. Storm total rainfall ranged from 1.5 to 1.7 inches in Ouray. Daily spot forecasts were requested by emergency management for both Ridgway and Ouray for extensive cleanup efforts for several days following the debris flows.

Debris Flow, Ouray

When
August 11, 9:30 PM MST to 11:00 PM MST
Where
Ouray County, 1.98 mi SSE of Ridgway to 1.99 mi SSE of Ridgway
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.126, -107.731

Heavy rainfall resulted in mudslides along Highway 550 at mile marker 101.5, approximately 2 miles south-southeast of Ridgway. About an inch of storm total rainfall was reported in Ridgway with this event. Daily spot forecasts were requested by emergency management for both Ridgway and Ouray for extensive cleanup efforts for several days following the debris flows.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208344, 1208346, 1208349, 1208351.